Lightning, Rockingham
- When
- August 16, 3:00 PM EST
- Where
- Rockingham County, Salem
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.780, -71.220
Lightning struck a nearby tree and then followed a gas line into a home in Salem where it ignited a fire. The fire casued damage to the basement and first floor, however a sprinkler system limited damage on the upper floor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a nearby tree and then followed a gas line into a home in Salem where it ignited a fire. The fire casued damage to the basement and first floor, however a sprinkler system limited damage on the upper floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 2:37 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 337 PM EDT SAT AUG 16 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WAS PUSHING ACROSS NEW ENGLAND THIS AFTERNOON...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. A WEAK COLD FRONT WILL APPROACH NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT WILL CROSS THE REGION MONDAY NIGHT INTO TUESDAY. DRY CANADIAN HIGH PRESSURE WILL BUILD THROUGH NEW ENGLAND MIDWEEK...THEN OFF THE MID ATLANTIC COASTLINE THROUGH LATE NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... FOR THE REMAINDER OF THIS AFTERNOON...RADAR SHOWS NUMEROUS SHOWERS ACROSS THE REGION...WITH THE ONLY AREA CLEAR THE MID-COAST. STORMS HAVE PRODUCED NUMEROUS REPORTS OF SEVERE HAIL...FROM PENNY TO QUARTER SIZED. EXPECT THIS TO CONTINUE FOR THE NEXT COUPLE HOURS...WITH SEVERE STORMS ENDING FROM WEST TO EAST AS DRIER AIR WORKS IN. AT 330 PM...THE STRONGEST THUNDERSTORMS SHOULD BE EAST OF CONCORD THROUGH THIS EVENING. EXPECT SEVERE THREAT IN NEW HAMPSHIRE TO LARGELY BE DONE BY 530 PM...WITH MAINE ENDING AROUND 700 PM. LINGERING SHOWERS SHOULD END SHORTLY THEREAFTER. OTHERWISE...EXPECT LINGERING PATCHY FOG EAST...AND SOME VALLEY FOG IN ALL AREAS LATE TONIGHT. USE NAM/GFS BLEND FOR LOWS...WITH SKIES CLEARING NICELY OVERNIGHT. && .SHORT TERM /SUNDAY/... EXPECT COLD FRONT TO APPROACH FROM THE NORTH...THEN STALL OUT. WILL CARRY CHANCE POPS NORTH WITH THIS...WITH MOSTLY SUNNY SKIES FAR SOUTH. USE NAM/GFS BLEND FOR HIGHS. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... NEXT SIGNIFICANT SHORTWAVE EXPECTED TO DIG SOUTHEASTWARD INTO NEW ENGLAND MONDAY NIGHT INTO TUESDAY...BUT THE MODEL TRENDS HAVE BEEN SLOWER IN BRINGING THIS FEATURE INTO THE REGION. WILL GENERALLY ACCEPT MODEL GUIDANCE FOR THIS FEATURE EXCEPT TO SHAVE POPS FOR MONDAY AND HAVE LARGER POPS ON MONDAY NIGHT TO INDICATE THIS SLOWER TREND. MEDIUM RANGE MODELS CONTINUE TO TREND PERSISTENT UPPER TROUGH OVER NORTHEASTERN STATES NORTHEASTWARD AROUND MIDWEEK. THE DEGREE TO WHICH THE MODELS ALLOW RIDGING INTO THE REGION VARIES SIGNIFICANTLY. THE OPERATIONAL GFS CONTINUES TO BUILD A MASSIVE RIDGE ACROSS THE NORTHEASTERN STATES...PUSHING THE JET WELL INTO NORTHERN ONTARIO AND QUEBEC. THE ECMWF IS AT THE OTHER END OF THE SPECTRUM KEEPING THE UPPER TROUGH AXIS OVER OR JUST EAST OF MAINE THROUGH THE END OF THE COMING WEEK. HPC CONFIDENCE IN ANY ONE SOLUTION IS LOW. TROPICAL STORM FAY IS FORECAST TO MAKE LANDFALL SOMETIME WEDNESDAY ALONG THE EASTERN GULF OF MEXICO OR WESTERN FLORIDA COAST...WHICH MAY YET AFFECT THE REGION WITH PRECIPITATION DURING THE MEDIUM RANGE AS WELL. BASED ON THE SPREAD OF SOLUTIONS...AND THE OBVIOUS UNCERTAINTY...WE WOULD BE HESITANT TO DEVIATE SIGNIFICANTLY FROM THE HPC/MOS GUIDANCE FOR BOTH TEMPERATURES AND POPS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... EXPECT NUMEROUS THUNDERSTORMS THIS AFTERNOON TO QUICKLY WEAKEN LATE AFTERNOON INTO EARLY EVENING. STRONGER THUNDERSTORMS WILL CONTAIN LARGE HAIL...AND GUSTY WINDS. AFTERWARDS...ONLY ISSUE WILL BE RADIATION FOG LATE TONIGHT...WITH LEB A LIKELY CANDIDATE. VFR EXPECTED FOR SUNDAY. LONG TERM...PRIMARILY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. && .MARINE... .SHORT TERM...EXPECT NO HEADLINES TONIGHT AND SUNDAY...HOWEVER SHOWERS AND THUNDERSTORMS ARE EXPECTED TO WORK INTO THE WATERS THROUGH EARLY THIS EVENING. LONG TERM...THERE COULD BE SOME SMALL CRAFT CRITERIA SEAS MONDAY NIGHT INTO EARLY TUESDAY WITH THE SOUTHERLY/SOUTHWESTERLY FLOW AHEAD OF THE COLD FRONT EXPECTED TO CROSS THE WATERS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SHORT TERM...APFFEL LONG TERM...STJEAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 344 PM EDT SAT AUG 16 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 344 PM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BRING LARGE HAIL TO SOME LOCATIONS THROUGH EARLY THIS EVENING. GUSTY WINDS ARE ALSO POSSIBLE...BUT WILL A BIT LESS WIDESPREAD THAN HAIL DAMAGE. SLOW MOVING STORMS WILL PRODUCE HEAVY RAINS...CAUSING PONDING OF WATER ON ROADWAYS...WITH FLASH FLOODING POSSIBLE...BUT LESS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS MAY BRING HAIL AND STRONG GUSTY WINDS ON MONDAY WITH THE APPROACH OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-171945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 344 PM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG STORMS MAY PRODUCE HAIL AND GUSTY WINDS THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
154 PM EDT SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL UPTON 44.69N 71.01W
08/16/2008 E0.75 INCH OXFORD ME PUBLIC
DIME SIZED HAIL FROM PUBLIC.
&&
KIRKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 E ANDOVER 43.44N 71.72W
08/16/2008 E0.75 INCH MERRIMACK NH PUBLIC
3/4 INCH HAIL IN EAST ANDOVER.
0220 PM HAIL BRISTOL 43.59N 71.74W
08/16/2008 E1.00 INCH GRAFTON NH PUBLIC
0230 PM HAIL BRISTOL 43.59N 71.74W
08/16/2008 E0.75 INCH GRAFTON NH PUBLIC
MULTIPLE REPORTS OF 3/4 INCH HAIL.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 254 PM EDT SAT AUG 16 2008 MEZ018-023-161945- COASTAL YORK-INTERIOR YORK- 254 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 345 PM EDT... AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOUTH BERWICK...OR ABOUT 5 MILES NORTHEAST OF DOVER...MOVING NORTHEAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND VAUGHAN WOODS STATE PARK...SOUTH BERWICK...BERWICK...SOMERSWORTH...NORTH BERWICK AND WELLS THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 301 PM EDT SAT AUG 16 2008 MEZ018-NHZ006-009-010-161945- BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD- 301 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 345 PM EDT... AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF MIDDLETON...OR ABOUT 13 MILES SOUTH OF OSSIPEE...MOVING NORTHEAST AT 8 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST ALTON...NEW DURHAM...MIDDLETON...WENTWORTH STATE PARK...BROOKFIELD...WAKEFIELD... WEST NEWFIELD...EMERY MILLS...SHAPLEIGH AND ACTON THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
MSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 305 PM EDT SAT AUG 16 2008 NHZ013-161945- INTERIOR ROCKINGHAM- 305 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 345 PM EDT... AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF AUBURN TO 7 MILES SOUTHWEST OF LONDONDERRY...OR ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MANCHESTER TO HUDSON...MOVING NORTHEAST AT 14 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LONDONDERRY...DERRY...AUBURN...CANDIA AND CHESTER THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 314 PM EDT SAT AUG 16 2008 MEZ019-024-161945- COASTAL CUMBERLAND-INTERIOR CUMBERLAND- 314 PM EDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 345 PM EDT... AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NORTH WINDHAM... MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH WINDHAM...GRAY...CUMBERLAND...YARMOUTH AND NORTH YARMOUTH THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED. SJC
The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134215.